Hail, Cook
- When
- August 23, 3:30 PM CST to 3:31 PM CST
- Where
- Cook County, 0.69 mi N of Arlington Park
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 42.110, -88.020
Scattered thunderstorms moved across portions of northeast Illinois during the afternoon of August 23rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across portions of northeast Illinois during the afternoon of August 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 23, 2:55 PM CST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 355 PM CDT Sun Aug 23 2020 .MESOSCALE DISCUSSION... 349 PM CDT Two areas of focus this afternoon. Added convergence along the lake breeze in northeast IL has aided in robust updraft development across Lake County IL and far northern Cook. There was a bit of a cap that has broken in this area which had for many areas held firm to this point. Shear is not great, but there is a 25 kt effective shear axis spreading in from the west. Gusty winds to 40 mph and some small hail are possible with the storms in NE IL given some of this organization and increased CAPE. 1.7" PWAT and slow storm motions suggest very heavy rainfall. HRRR guidance drives this precipitation shield along and south along the lake breeze, so it is possible a storm motion shift/devvelopment trend south toward the heart of downtown Chicago is possible. Boaters on the lake are urged caution and be aware that storms are possible farther south. Farhter south the forcing is largely upper low driven -- and this would be favored along and south of I-80. Robust development here has been limited, but this area is now uncapped and could see some growth along this corridor. There is subsidence behind the upper low and marked well by the back edge of the cloud shield on IR, so expect the threat to spread southeastward. KMD && .SHORT TERM... 218 PM CDT Through Monday night... Forecast concerns center around afternoon/evening thunderstorm coverage, fog tonight, and then on a convective complex Monday night that could sneak into portions of the local area. The upper low that will be our focus for showers and storm development is moving through the area this afternoon, currently centered over the I-39 corridor. With some subsidence behind the upper low, the clouds along and north of the low track have struggled to grow but as the instability axis spreads in from the west, expect additional storms may fill in, largely along and south of Interstate 80 ahead of the low where there is a bit more surface convergence. Localized heavy rainfall would be the main concern with these storms. Isolated shower activity will still fester farther into northeast Illinois. We will hang onto some low precip chances into the evening as we wait for the the low and associated weak frontal boundary to clear the area northwest to southeast. Last night there was dense fog upstream of the area in Iowa. Guidance is less excited about the depth of moisture tonight per forecast soundings. There it appears fog may be patchy or just localized, though can't rule out some localized thicker fog along and west of the Fox River valley. Monday during the day and most of the evening appear uneventful in the precipitation department, though after a fairly hot day today, we find ourselves on the northeast quadrant of an expanding thermal ridge to the west. With 90/near 90 in the Chicago area today, we see no reason why we will not tack on at least a few degrees to highs on Monday, jumping into the lower 90s. SPC does have a Marginal Risk cutting the northeast tier of the area into Lake and McHenry IL counties Monday night. Fast flow to the south of a cold front across the upper Midwest in an fairly unstable airmass will likely lead to a convective complex that given the mean wind field and forward propogation would track southeast through Wisconsin, and based on the ridge position, could track into a portion of northeast Illinois later Monday night into early Tuesday. Should this occur, a risk of damaging winds would exist. KMD && .LONG TERM... 230 PM CDT Tuesday through Sunday... The forecast message remains unchanged for midweek, with hot and dry conditions expected across the area, likely peaking on Wednesday with near record highs in the mid to upper 90s. The heat will continue through at least Thursday, with the chances for showers and storms returning to the forecast into Friday. Thereafter, cooler and dry weather looks likely for next weekend. Overall the period looks dry through at least late Thursday. However, we did opt to add in a slight chance for a few showers and storms late Monday night into early Tuesday morning over far northeastern IL near the WI state line. Showers and thunderstorms are expected to develop into an MCS Monday night to our north of WI in response to cold front dropping into the upper Midwest. While the primary focus for these storms should remain to our north, I cannot rule out the possibility for some showers and storms to propagate south-southwestward along the 850 to 300 mb thickness gradient. If any of these storms, and the associated outflow make it far enough south to impact northeastern IL into early Tuesday morning, this area could experience some gusty winds. Otherwise, it would appear the threat for severe weather would be low over our area. The effective surface boundary could hang up over northeastern IL during the day Tuesday. This thus could result in northeast winds off the lake, and cooler temperatures near the lake during the afternoon. It appears at this time the threat of redeveloping thunderstorms near the boundary Tuesday afternoon will be low due the likelihood of capping as upper heights begin to build. For this reason, I have left the area dry after early Tuesday morning. Temperatures inland on Tuesday will top out in the low to mid 90s, with 80s likely closer to the lake. Winds will turn southwest again prior to Wednesday morning. This will set the stage for the eastward expansion of the hot airmass originating under the upper ridge over the High Plains. Forecast guidance continues advertise temperatures at 850mb up around 21 C, and near 30C at 925 mb. These rank within the warmest 5 to 10 percentile for this time of year, so near record high temperatures for Rockford and Chicago are looking likely as we top out in the middle to upper 90s (record highs at both locations is 97 on Wednesday). Offshore southwesterly winds on Wednesday should also allow these hot conditions to reach all the way to the lakeshore areas. Similar conditions are likely on Thursday as well, but we will have to watch for the possibility for more cloud cover from any remnants of Laura that approach the Ohio Valley later in the week. If we get more cloud cover overhead on Thursday, temperatures could be held down a couple of degrees from what is experienced on Wednesday. In spite of the near record heat possible Wednesday, heat indices do not look to climb much above the actual air temperature due to the likelihood of lowering dewpoints (in the 60s) in the afternoon. For this reason, at this time it appears unlikely that we would experience widespread areas with heat indices over 105 degrees. Uncertainty increases late in the week with the timing of a cold frontal passage, and the accompanying period of showers and thunderstorms. We will also have to keep an eye on the evolution of Laura as it makes land fall around midweek somewhere possibly across the central Gulf Coast. The remnants of Laura could inch northward and track not too far to our southeast later in the week. As such, we will have to continue to monitor the timing of the cold front, which could be delayed until later Friday with the remnant tropical activity slowing things down. Once this cold front does shift south across the area, we should see a cooler and drier airmass shift in over the area in time for next weekend. Highs next weekend could be in the upper 70s to low 80s. KJB && .AVIATION... For the 18Z TAFs... -Coverage of afternoon showers and storms -Lake breeze/wind directions Monday The upper low that will be our focus for showers and storm development is moving through the area this afternoon. The main focus will be along and south west of the terminals. It is still possible to see isolated/widely scattered showers or maybe a storm closer to the terminals as additional instability will spread in from the northwest, but with some subsidence behind the upper low, the clouds along and north of the low track have struggled to grow. Therefore we have removed the VCTS mention given low confidence on the coverage of storms this afternoon or specific terminal impacts. Behind this wave and in and around any potential storms, winds may get a bit messy and back to southeast before settling back to the southwest to west late tonight. A lake breeze tomorrow will make a run at MDW/ORD. It looks to get close to MDW and will bear watching. Guidance is less excited about the depth of moisture tonight per forecast soundings. There it appears fog may be patchy or just localized. KMD && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 243 PM CDT Sun Aug 23 2020 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-241945- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 243 PM CDT Sun Aug 23 2020 /343 PM EDT Sun Aug 23 2020/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Limited Thunderstorm Risk. Limited Fog Risk. DISCUSSION... Additional isolated thunderstorms are still possible this afternoon and evening with the potential for locally gusty winds and heavy rain. This activity should remain below severe limits. Coverage may be slightly higher south of I-80 but we still expect fairly low coverage. There is potential for areas of fog, some possibly dense, late tonight across mainly north central Illinois. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday and Tuesday... Limited Thunderstorm Risk late Monday night into Tuesday morning. Limited Excessive Heat Risk. Wednesday... Limited Excessive Heat Risk. Thursday... Limited Thunderstorm Risk. Limited Excessive Heat Risk. Friday... Limited Thunderstorm Risk. DISCUSSION: There is potential for areas of fog, some possibly dense, early Monday morning across mainly north central Illinois. Thunderstorms are expected Monday night across Wisconsin and there is a chance a few of these clip far northern Illinois later in the night and Tuesday morning. If this were to happen, a stronger storm or two is possible. Heat will build into the area this week. While highs will be solidly in the 90s in most places, the air mass is not expected to be oppressively humid. Nonetheless, ensure to practice basic heat safety. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. GENERAL STORM MOTION OF THE DAY: Moving toward the southeast at 15 mph. LMZ740>745-241945- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 243 PM CDT Sun Aug 23 2020 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Limited Thunderstorm Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday night into Tuesday morning... Limited Severe Thunderstorm Risk. Thursday and Friday... Limited Thunderstorm Risk. KJB Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
Special Weather Statement
National Weather Service Chicago/Romeoville
341 PM CDT Sun Aug 23 2020
ILZ006-232130-
Lake IL-
341 PM CDT Sun Aug 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE COUNTY UNTIL 430 PM
CDT...
At 340 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gages Lake, or over Gurnee, moving east at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Waukegan, North Chicago, Gurnee, Mundelein, Highland Park, Round Lake
Beach, Vernon Hills, Zion, Grayslake, Libertyville, Lake Forest,
Round Lake, Lake Villa, Lindenhurst, Beach Park, Gages Lake, Long
Grove, Hawthorn Woods, Park City and Round Lake Park.
Including the following interstates...
I-94 between mile markers 3 and 19.
I-294 between mile markers 3 and 19.
This includes... College of Lake County, Great Lakes Naval Training
Center, IL Beach State Park, Lake County IL Fairgrounds, Lake Forest
College, and Six Flags Great America.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4246 8780 4239 8781 4238 8781 4236 8782
4237 8782 4233 8783 4233 8782 4231 8782
4230 8783 4229 8783 4221 8780 4225 8810
4241 8808 4249 8792 4249 8780
TIME...MOT...LOC 2040Z 276DEG 10KT 4236 8797
CarlawThe Chicago radar (KLOT), 56 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
4 hail. Local standard time, as filed.
Half dollar size hail was reported near Route 53 and Euclid Avenue.
Quarter size hail was reported near Hintz Road and Kennicott Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908912, 908913, 908914, 908915.